Echo Detects Early Signs of Cardiac Damage in Cancer Patients

December 07, 2011

December 7, 2011 (Budapest, Hungary) — Echocardiography can play a central role in identifying patients at highest risk of cardiotoxicity from cancer therapies and also in evaluating potential cardioprotective treatments, two new studies presented at EUROECHO 2011 this week show [1,2].

In one, almost a fifth of patients receiving the tumor-specific antibody trastuzumab (Herceptin, Genentech) for breast cancer showed early-warning signs of adverse cardiac effects on echo before there were any symptoms, Dr Helder Dores (Santa Cruz Hospital, Lisbon, Portugal), told heartwire .

In the other study, Dr Liliana Radulescu (Municipal Hospital, Cluj-Napoca, Romania) reports preliminary evidence that echo may be able to demonstrate that ACE inhibitors and statins are cardioprotective in patients treated with anthracyclines for a range of cancers.

"These studies open the way for the early identification of myocardial damage at the subclinical level, thereby allowing clinicians to identify patients who might benefit from either changes in cancer therapy or the delivery of protective treatments," says European Association of Echocardiography (EAE) president Dr Luigi Badano (University of Padua, Italy) in a statement [3].

The EAE is working with the American Society of Echocardiography (ASE) and the American Society of Clinical Oncology (ASCO) to issue joint recommendations on the usefulness of echocardiographic evaluation in cancer patients, which are expected to be published in 2012. These "should lay down guidance for the frequency of assessment with different chemotherapy agents and also identify when patients should stop treatment or be prescribed protective treatments,” Badano adds.

Echo Can Identify Trastuzumab Patients to Watch Closely

Dores explains that the cardiotoxic effects of cancer treatments encompass a heterogeneous group of disorders, ranging from relatively benign arrhythmias and hypertension to potentially lethal conditions such as thromboembolism, MI, and cardiomyopathy with symptomatic heart failure. Cardiotoxicity can be acute, appearing in the first 10 days of treatment, late, or experienced 15 to 20 years later, as sometimes found with the survivors of childhood cancers.

The anthracyclines and related compounds are the most frequently implicated agents, but others, such as 5–fluorouracil, its prodrug capecitabine (Xeloda, Genentech), and newer antibody treatments such as trastuzumab, have also been associated with cardiotoxicity. It is estimated that around 17% of patients have to stop cancer therapy due to adverse effects on their hearts. And while the damage is well documented, the mechanisms are incompletely understood.

Dores says that, so far, heart damage has been seen up to five years after trastuzumab therapy. It is not yet clear how long the risk will persist and whether it will be there longer term, as is the case with other chemotherapeutic agents.

In the study reported in Budapest, he and his colleagues performed echos on 51 consecutive women treated with trastuzumab between May and September 2010, before treatment with trastuzumab began and three months after. No patients had any overt signs of heart failure or significant left ventricular (LV) systolic dysfunction, but almost 20% had impaired ventricular relaxation. The latter is known to lead to abnormalities in the heart's ability to fill properly.

Dores says in Portugal, patients on trastuzumab would normally have an echo before beginning trastuzumab therapy and then three, six, and 12 months afterward. The new results, while they need to be confirmed in larger, prospective studies, suggest that it may be necessary "to detect those with impaired ventricular relaxation and evaluate them more often, maybe even after each trastuzumab treatment," he says.

Cardiotoxicity does not appear to be related to the dose of trastuzumab, he adds, but does appear to be associated with the number of treatment sessions, which are normally every three to four weeks. So another possible application of this work is to identify patients in whom there perhaps should be a longer period between treatment sessions, he notes.

Treatment with trastuzumab therapy is stopped altogether only "if there is development of clinical signs of heart failure or LV systolic dysfunction," Dores stresses.

Anthracycline Patients Not on Cardioprotection Deteriorate Faster

Radulescu and colleagues, meanwhile, used echo to evaluate 26 patients with various malignancies who had received the anthracycline epirubicin (Ellence, Pfizer) and were taking the ACE inhibitor lisinopril (10 mg) as well as rosuvastatin (Crestor, AstraZeneca) (10 mg) as cardioprotective treatments. These patients were compared with a control group of 31 cancer patients who also took epirubicin but were not receiving the cardioprotective therapies.

The Romanian researchers showed that the LV diastolic function of those who were not taking lisinopril and rosuvastatin deteriorated more rapidly than those who were taking the cardioprotective therapies. LV systolic dysfunction, however, did not differ significantly between the two groups.

"This is the first human prospective study documenting the cardioprotective effect of lisinopril and rosuvastatin in anthracycline-induced cardiotoxicity," says Radulescu. She adds that further studies are now needed in larger numbers of patients to confirm these findings.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....